Massachusetts, 2014Damaging Winds and Lightning Strike in Massachusetts, June 18, 2014
June 18, 2014 · NWS BOX · 5 events in 4 counties and zones
A cold front moving across New York and New England triggered a few showers and thunderstorms across western Massachusetts. Some tree damage resulted and one house was struck by lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across New York and New England triggered a few showers and thunderstorms across western Massachusetts. Some tree damage resulted and one house was struck by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 17, 9:27 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 17, 9:27 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1027 PM EDT TUE JUN 17 2014
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NEW ENGLAND
TONIGHT FROM WEST TO EAST. A FEW STORMS MAY CONTAIN STRONG WINDS
AND HEAVY RAIN ESPECIALLY ACROSS WESTERN SECTIONS OF MA AND CT.
VERY WARM AND DRY WEATHER RETURNS WEDNESDAY. DRY AND COOLER
WEATHER FOLLOWS LATE IN THE WEEK INTO THE WEEKEND. LOW PRESSURE
MAY BRING SHOWERS EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
10 PM UPDATE...
LINE OF TSTMS IN NORTHERN NEW YORK MOVES EAST. THIS IS TIED TO THE
WEATHER SYSTEM THAT CAUSED ACTIVE WEATHER IN THE PLAINS
YESTERDAY...AND IS SUPPORTED BY THE RIGHT ENTRANCE REGION OF AN
UPPER JET ALONG THE CANADIAN BORDER. THETA-E RIDGE OVER CENTRAL
NY RACES EAST OVERNIGHT AND SHOULD SUPPORT SOME SHOWERS/TSTMS. THE
BEST DYNAMICS REMAIN UP NORTH...BUT INSTABILITY IS BETTER TO THE
SOUTH WITH 1000-1500 J/KG FEEDING INTO THE LINE FROM THE SOUTH.
EXPECT TSTMS TO ARRIVE AFTER MIDNIGHT IN THE NORTHWEST AND MOVE
EAST ACROSS OUR AREA THROUGH MORNING. BEST CHANCE SHOULD BE IN SRN
NH AND NORTHERN MA...WITH LESSER CHANCE FARTHER SOUTH.
ALL MODELS SHOW 45-50 KNOT WINDS AT 850 MB MOVING ALONG WITH THE
LINE OF STORMS. THIS WILL BE AVAILABLE FOR STRONG WIND GUSTS...AND
POSSIBLY SEVERE...AS THE TSTMS MOVE THROUGH.
OTHER CONCERN WILL BE FOG ACROSS RI AND SOUTHEAST MASS. SATELLITE
IMAGES SHOW THIS FOG IN PLACE AND OBSERVATIONS SHOW PATCHES OF 1/4
MILE VSBYS...DENSE FOG...AT NEWPORT AND FMH. HIGH DEWPOINTS SHOULD
CONTINUE TO PROVIDE MOISTURE FOR FOG.
EARLIER DISCUSSION...
SUBSIDENCE AND ASSOCIATED DRIER AIR ALOFT OVER THE REGION EARLY
THIS AFTERNOON AND SO FAR SUPPRESSING ANY SHOWER/TSTM DEVELOPMENT.
STRATUS AND FOG CONTINUE TO LINGER ALONG THE SOUTH COAST. THIS
WILL LIKELY PERSIST INTO THE EVENING AND PROBABLY MUCH OF THE
OVERNIGHT. GIVEN THE LOW LEVEL FLOW REMAINS SOUTHWEST NOT
EXPECTING THE STRATUS TO ADVECT MUCH FARTHER NORTH THAN PVD TO
PYM. PATCHY DENSE FOG IS LIKELY EMBEDDED WITHIN THIS AREA OF
STRATUS AS THE BLYR COOLS TONIGHT. HOWEVER THIS SHOULD BE CONFINED
TO THE SOUTH COAST.
BECOMING CONCERNED ON UPSTREAM CONVECTION OVER THE GREAT LAKES
INTO WESTERN NY. THESE TSTMS ARE ASSOCIATED WITH A ROBUST SHORT
WAVE TROUGH AND A REMNANT EML /ELEVATED MIXED LAYER/. VERY
IMPRESSIVE WIND FIELDS ASSOCIATED WITH THIS SHORT WAVE WITH 0-6 KM
DEEP LAYER SHEAR UP TO 60-70 ACROSS SOUTHEAST ONTARIO! THUS THESE
STORMS WILL BE FAST MOVING. ALL MODEL GUIDANCE TRACKS STRONGEST
Q/G FORCING ACROSS NORTHERN NY AND NEW ENGLAND 00Z THRU 09Z. IN
ADDITION A STRONG LOW LEVEL JET OF AROUND 45-50 KT AT 850 MB WILL
HELP SUSTAIN MCS AS IT TRACKS ACROSS NY STATE THIS EVENING. BETTER
INSTABILITY AS EXPECTED IS FARTHER SOUTH ACROSS LOW AND MID HUDSON
VALLEY INTO WESTERN MA/CT. THESE EMLS ARE USUALLY ASSOCIATED WITH
A MID LEVEL CAP/SUBSIDENCE INVERSION. IF THE CAP DOESN/T ERODE
CONVECTION WILL BE LIMITED. HOWEVER APPROACHING SHORT WAVE TROUGH
THIS EVENING AND OVERNIGHT IS FAIRLY ROBUST AND SHOULD BE
SUFFICIENT TO ERODE THE CAP AND UNLEASH THE CONVECTIVE POTENTIAL.
IN ADDITION UPSTREAM CONVECTION OVER NY STATE THIS EVENING MAY
GENERATE A COLD POOL AND INITIATE ADDITIONAL CONVECTION TOWARD
WESTERN MA/CT.
GIVEN ALL OF THESE FACTORS WILL ISSUE A SPECIAL WEATHER STATEMENT
TO INCREASE PUBLIC AWARENESS FOR THE RISK OF A FEW STRONG STORMS
THIS EVENING ACROSS THE CT RVR VLY...I-91 CORRIDOR AND POINTS
WEST. MODELS WEAKEN THE TROUGH AND ASSOCIATED WIND FIELDS AS THEY
PROGRESS EAST ACROSS THE AREA. THEREFORE EXPECTING STORMS TO
WEAKEN AS THE CONVECTION ENTERS RI AND EASTERN MA. MAIN HAZARDS
WITH THESE STORMS ARE STRONG TO DAMAGING WINDS ALONG WITH HEAVY
RAIN /PWATS +2 SD/ AND LOCALIZED FLOODING.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WEDNESDAY...
SHOULD BE A QUIET DAY AS MID LEVEL TROUGH MOVES OFFSHORE IN THE
MORNING FOLLOWED BY SUBSIDENCE AND MID LEVEL DRYING BEHIND THIS
FEATURE. THIS SHOULD SUPPRESS ANY CONVECTION. IN ADDITION WEST
WINDS 15 TO 25 MPH WILL PROVIDE SOME BLYR DRYING AND LIMIT
CONVERGENCE. TEMPS WILL CLIMB INTO THE LOW TO MID 80S...INCLUDING
THE BEACHES GIVEN THE WEST WIND. THE BREEZY CONDITIONS /WEST WIND
15-25 MPH/ WILL ALSO PROVIDE SOME RELIEF FROM THE VERY WARM TEMPS
AND HUMID CONDITIONS WITH DEW PTS IN THE 60S.
ANY LINGERING FOG/STRATUS ALONG THE SOUTH COAST INCLUDING CAPE COD
AND THE ISLANDS SHOULD ERODE FAIRLY QUICK GIVEN WINDS WILL BE
VEERING FROM SW TO W.
WED NIGHT...
WEAK WAVE MAY DEVELOP ON A STALLED FRONT SOUTH OF NEW ENGLAND.
THUS MID AND HIGH CLOUDS WILL OVERSPREAD CT/RI AND SOUTHEAST MA
WITH A LOW RISK OF RAIN CLIPPING THE SOUTH COAST AS THIS WEAK WAVE
RACES SOUTH OF NEW ENGLAND. HOWEVER MUCH IF NOT THE ENTIRE REGION
WILL BE DRY.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGHLIGHTS...
* DRIER AND COOLER WEATHER EXPECTED THU THRU SAT
* SHOWERS POSSIBLE WITH LOW PRES EARLY NEXT WEEK
THE ECMWF AND GFS ARE IN RELATIVELY GOOD AGREEMENT THROUGH THE LONG
TERM PORTION OF THE FORECAST. THE OVERALL GREAT LAKES RIDGE/MARITIME
TROUGH PATTERN BECOMES MORE ZONAL THROUGH THE WEEKEND...ALLOWING
TEMPERATURES TO RETURN TO NEAR NORMAL LEVELS. EARLY NEXT WEEK A WAVY
FRONT SETS UP ACROSS THE MID-ATLANTIC. RIGHT NOW...MODELS HAVE THIS
AND ASSOCIATED PRECIP SET UP SOUTH OF SOUTHERN NEW ENGLAND.
HOWEVER...IF THIS SHIFTS NORTHWARD WE COULD SEE MORE UNSETTLED
SHOWERY WEATHER THROUGH PORTIONS OF SOUTHERN NEW ENGLAND.
THURSDAY THROUGH SATURDAY...LIGHT WINDS AND QUIET WEATHER EXPECTED
AS HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES WILL
MODERATE...ENDING UP NEAR NORMAL BY SATURDAY.
SUNDAY THROUGH TUESDAY...WEATHER POTENTIALLY BECOMES MORE UNSETTLED
AS WAVY FRONT SETTLES ACROSS THE MID-ATLANTIC. EXPECTING SOME
SHOWERS CURRENTLY ACROSS THE SOUTHERN ZONES AS A SERIES OF LOW
PRESSURE SYSTEMS MOVE ALONG THE FRONT. IF THE FRONT SETS UP FARTHER
TO THE NORTH...WE WOULD LIKELY HAVE MORE SHOWERS AND FARTHER TO THE
SOUTH...FEWER SHOWERS AND POSSIBLY EVEN DRY WEATHER. TEMPERATURES
WARM SLOWLY THROUGH THIS PERIOD WITH NORMAL TO ABOVE NORMAL TEMPS
EXPECTED.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
TONIGHT...MVFR AND IFR CONDITIONS BECOME MORE WIDESPREAD ACROSS
RI AND SOUTHEAST MA INCLUDING PVD AND CAPE COD AND THE ISLANDS.
SHOWERS AND TSTMS WILL ENTER NORTHWEST MA AND CHESHIRE CO NH AFTER
05Z AND RACE EASTWARD...MOVING OFFSHORE AROUND 10Z. A FEW STORMS
MAY CONTAIN STRONG WINDS ACROSS WESTERN PORTIONS OF MA AND CT.
STORMS SHOULD WEAKEN AS THEY TRAVERSE WEST TO EAST.
WED...IFR/MVFR CONDITIONS MAY LINGER UNTIL MIDDAY ALONG SOUTH
COAST. OTHERWISE VFR ALONG WITH DRY WEATHER. WEST WINDS MAY GUSTS
UP TO 20-25 KT.
WED NIGHT...VFR BUT SHOWERS MAY CLIP THE SOUTH COAST.
KBOS TAF...HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE ON EXACT
TIMING OF TSRA.
KBDL TAF...HIGH CONFIDENCE IN TAF. A FEW TSTMS THIS EVENING MAY
CONTAIN STRONG WINDS FROM 01Z-06Z.
OUTLOOK...THURSDAY THROUGH SUNDAY...
THURSDAY THROUGH SATURDAY...HIGH CONFIDENCE. VFR.
SUNDAY...MODERATE CONFIDENCE. MAINLY VFR. LOW PROBABILITY OF
MVFR/IFR CONDITIONS ALONG THE SOUTH COAST...CAPE...AND ISLANDS IN -
SHRA/FG.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
TONIGHT...
LOW CLOUDS/STRATUS AND FOG WILL IMPACT THE WATERS TONIGHT. LOWEST
VSBYS WILL BE ALONG THE SOUTH COASTAL WATERS. SCATTERED SHOWERS
AND TSTMS TONIGHT FROM WEST TO EAST. SOME STORMS WILL CONTAIN
HEAVY RAIN AND GUSTY WINDS.
WED...
SHOWERS AND TSTMS MOVE OFFSHORE BY SUNRISE WITH WINDS BECOME WEST.
THIS WILL ERODE FOG WITH VSBYS IMPROVING RAPIDLY. WEST WINDS
GUSTING TO AROUND 20 KT NEAR SHORE WED AFTN.
WED NIGHT...WNW WINDS SLACKEN. LOW RISK OF A FEW SHOWERS SOUTH
COASTAL WATERS AS WEAK WAVE OF LOW PRES TRACKS WELL SOUTH OF NEW
ENGLAND.
OUTLOOK...THURSDAY THROUGH SUNDAY...
QUIET BOATING WEATHER EXPECTED THROUGH THE PERIOD. THERE IS A LOW
PROBABILITY OF GUSTY SHOWERS EARLY THURSDAY AND AGAIN SUNDAY ON THE
SOUTHERN WATERS...POSSIBLY LIMITING VISIBILITIES BRIEFLY. IN
ADDITION...PATCHY FOG MAY LIMIT VISIBILITIES SUNDAY NIGHT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...WTB/NOCERA/RLG
NEAR TERM...WTB/NOCERA/RLG
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...NOCERA/RLG
Hazardous weather outlook, Jun 17, 3:01 PM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
401 PM EDT TUE JUN 17 2014
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-182015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
401 PM EDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A LOW TO MODERATE PROBABILITY OF A FEW STRONG
THUNDERSTORMS TONIGHT INTO EARLY WEDNESDAY...MAINLY THROUGH THE
CONNECTICUT VALLEY
THERE IS ALSO A MODERATE PROBABILITY OF SOME DENSE FOG
PARTICULARLY FOR SOUTH COASTAL LOCATIONS OVERNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A LOW PROBABILITY OF SOME STRONG THUNDERSTORMS
ESPECIALLY ALONG THE SOUTH COAST WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ230>237-250-251-254>256-182015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
401 PM EDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A LOW PROBABILITY OF THUNDERSTORMS ACROSS THE WATERS
TONIGHT...SOME OF WHICH MAY BE STRONG.
THERE IS A MODERATE PROBABILITY OF DENSE FOG ACROSS PARTICULARLY
THE SOUTHERN WATERS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHTLY HIGHER CHANCE FOR STRONG THUNDERSTORMS ACROSS
THE WATERS WEDNESDAY EVENING AND OVERNIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jun 17, 9:39 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1039 PM EDT TUE JUN 17 2014
CTZ002-003-MAZ002>004-008>011-026-NHZ011-012-015-180530-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...CHARLEMONT...GREENFIELD...ORANGE...BARRE...FITCHBURG...
CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE
1039 PM EDT TUE JUN 17 2014
...A FEW STRONG STORMS POSSIBLE LATE TONIGHT ACROSS WESTERN AND
CENTRAL NEW ENGLAND...
THUNDERSTORMS ACROSS NORTHERN AND CENTRAL NEW YORK WILL RACE EAST
TO SOUTHERN NEW ENGLAND OVERNIGHT. THESE THUNDERSTORMS WILL REACH
THE CONNECTICUT RIVER VALLEY AND SOUTHWEST NEW HAMPSHIRE BETWEEN
1 AM AND 3 AM...MOVING EAST TO MANCHESTER...NASHUA...AND
WORCESTER BETWEEN 3 AM AND 4 AM.
SOME OF THESE THUNDERSTORMS WILL CONTAIN STRONG WIND GUSTS. A FEW
MAY CONTAIN DAMAGING WINDS. ALL OF THE THUNDERSTORMS WILL HAVE HEAVY
DOWNPOURS.
THE THUNDERSTORMS ARE EXPECTED TO WEAKEN OVERNIGHT. BUT THERE
REMAINS SOME UNCERTAINTY ON THE TIMING OF THAT WEAKENING. STAY
ALERT TO UPDATED STATEMENTS ON THESE STORMS FROM YOUR NATIONAL
WEATHER SERVICE.
WTB
Special weather statement, Jun 17, 10:55 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1155 PM EDT TUE JUN 17 2014
CTZ002-003-MAZ002>004-008>011-026-NHZ011-012-015-180530-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...CHARLEMONT...GREENFIELD...ORANGE...BARRE...FITCHBURG...
CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE
1155 PM EDT TUE JUN 17 2014
...LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHWEST
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE...
AT 1155 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS STRETCHED FROM
RUTLAND COUNTY VERMONT SOUTHWEST TO WASHINGTON...SARATOGA...AND
SCHENECTADY COUNTIES IN NEW YORK AND FARTHER TO THE SOUTHWEST. THE
LINE WAS RACING TO THE EAST AT 45 TO 50 MPH AND WILL BE APPROACHING
NORTHWEST FRANKLIN COUNTY MASSACHUSETTS AND WESTERN CHESHIRE COUNTY
NEW HAMPSHIRE AROUND 1 AM.
THESE STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE WITH MANY DOWNED
TREES. THEY ALSO WERE PRODUCING VERY FREQUENT CLOUD TO GROUND
LIGHTNING.
THE THUNDERSTORMS ARE EXPECTED TO SLOWLY WEAKEN OVERNIGHT AS THEY
MOVE EAST ACROSS THE REGION. STAY ALERT TO UPDATED STATEMENTS ON
THESE STORMS FROM YOUR NATIONAL WEATHER SERVICE.
FIELD
Special weather statement, Jun 18, 12:29 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
129 AM EDT WED JUN 18 2014
CTZ002-MAZ008>011-180630-
HARTFORD-WESTERN HAMPDEN-EASTERN HAMPDEN-EASTERN HAMPSHIRE-WESTERN
HAMPSHIRE-
129 AM EDT WED JUN 18 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHWEST CONNECTICUT
AND SOUTHWEST MASSACHUSETTS...
AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR OTIS TO NEAR FALLS
VILLAGE TO NEAR HOPEWELL JUNCTION...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT LIGHTNING AND BRIEF TORRENTIAL DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...ENFIELD...WESTFIELD...HOLYOKE...WINDSOR...
AGAWAM...WEST SPRINGFIELD...SIMSBURY...BLOOMFIELD...AVON...
LONGMEADOW...SUFFIELD...EAST LONGMEADOW...WILBRAHAM...WINDSOR
LOCKS...GRANBY...CANTON...SOUTHWICK AND BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS
BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER
THE STORMS END TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4212 7306 4215 7307 4215 7303 4231 7300
4231 7303 4235 7306 4212 7242 4172 7300
4180 7302 4181 7295 4189 7294 4190 7291
4197 7289 4197 7303 4204 7301 4204 7306
4211 7307
TIME...MOT...LOC 0525Z 320DEG 36KT 4222 7304 4200 7343 4158 7374
FIELDThunderstorm Wind, Hampshire
- When
- June 18, 12:49 AM EST
- Where
- Hampshire County, Middlefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.350, -73.020
A 7 inch diameter tree limb was downed by thunderstorm winds, partially blocking Clark Wright Road. Several other smaller tree limbs also were downed.
Thunderstorm Wind, Franklin
- When
- June 18, 12:57 AM EST
- Where
- Franklin County, Shelburne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.580, -72.680
A tree was downed by thunderstorm winds, blocking Shelburne Center Road.
Thunderstorm Wind, Hampden
- When
- June 18, 1:10 AM EST
- Where
- Hampden County, Tolland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.080, -73.020
A tree on Clubhouse Road was downed by thunderstorm winds.
Thunderstorm Wind, Hampden
- When
- June 18, 1:17 AM EST
- Where
- Hampden County, Russell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.180, -72.850
A tree on South Quarter Road was downed onto wires by thunderstorm winds.
Lightning, Bristol
- When
- June 18, 3:00 AM EST
- Where
- Bristol County, 0.86 mi SW of North Bristol
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.660, -70.940
Lightning struck a house on Cornell Street, resulting in minor shingle damage and fire damage to the exterior of the house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Tornadoes and Hail in South Dakota, June 18, 20143 injured · $5.6 million · EF4 · 11 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526532, 526533, 526534, 526535, 526531.